Medicine & USMLE

Cholinergic Crisis

246 views
Neuro Drugs
  1. Levodopa, Carbidopa
  2. Levetiracetam
  3. Valproic Acid
  4. Anticholinergic Syndrome
  5. Cholinergic Crisis
  6. Benztropine / Trihexyphenidyl
  7. Lidocaine
  8. Pyridostigmine, Neostigmine, Edrophonium
  9. Naltrexone
  10. Pregabalin
  11. Scopolamine
  12. Phenytoin
  13. Ethosuximide
  14. Succinylcholine
  15. Opioids
  16. Memantine
  17. Halothane / Flurane
  18. Donepezil
  19. Propofol
  20. Ergotamine
  21. Triptans
  22. Selegiline / Rasagiline
  23. Entacapone / Tolcapone
  24. Gabapentin
  25. Lamotrigine
  26. Carbamazepine
  27. Ramelteon

Summary

Cholinergic crisis refers to a clinical syndrome caused by excessive acetylcholine signaling, usually caused by cholinergic medications. Symptoms include increased secretions, a slowed heart rate, miosis, increased urination, diarrhea, as well as muscle twitching and cramping. Cholinergic crisis can be reversed or treated using anticholinergic medications, especially atropine.

Key Points

  • Cholinergic Crisis
    • Cause
      • Increased acetylcholine
        • Usually caused by overdose of cholinergic drugs or cholinesterase inhibitors (pyridostigmine, neostigmine, edrophonium, etc.)
    • Symptoms
      • Think excessive “rest and digest”
      • Increased secretions (sweat, saliva, tears etc.)
      • Bradycardia
      • Miosis (pupil constriction)
      • Diarrhea
        • Nausea/vomiting and abdominal cramping may be present
      • Increased Urination
      • Muscle twitching/cramping
        • From overstimulation
    • Treatment
      • Atropine
        • Other anticholinergic medications may also be used